What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 11:25 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 11, 11:25 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1225 PM CDT Mon Jul 11 2022
.DISCUSSION...(Today through Sunday)
Issued at 351 AM CDT Mon Jul 11 2022
Summary: Scattered showers and thunderstorms are expected today
and Tuesday with a drier period forecast Wednesday through early
Friday morning. Several rounds of showers and storms are then
possible through Saturday night. Temperatures will creep warmer
through the week.
Early this morning a cold front stretched from a surface low over
northern Ontario to near Hibbing, MN to Fergus Falls to near
Oakes, ND. A secondary surface low was over west-central Wisconsin
with a surface trough extending north over Lake Superior to the
Ontario low. Another cold front was located farther west from
southeast Manitoba to southwest South Dakota. A shortwave trough
was located over southern Manitoba southwest into southwest South
Dakota. Scattered showers were located ahead of the westernmost
front over northwest Minnesota becoming widespread over South
Dakota. Areas of fog and low stratus have developed where the
heaviest rain fell Sunday over central and east-central Minnesota
into northwest Wisconsin.
High-res models seem to have a better handle on the convection at
this point compared to last evening. The HRRR for example seems
to be resolving the storms in northwest Minnesota into South
Dakota relatively well. The other deterministic models seem to be
overdoing the forcing and carrying too much precip over too wide
an area. Leaned toward the high-res guidance for PoPs/Wx over the
next few hours at least. Think the activity in northwest Minnesota
and eastern North Dakota will weaken as it pushes east. The
initial cold front over Minnesota will sag southward through the
morning and should result in lower dewpoints and a wind shift.
Convergence along that boundary appears to be weak. The western
front will push eastward into the Northland today. Instability is
and convergence are forecast to increase ahead of the boundary. At
the same time the shortwave trough will move into northern
Minnesota. So by mid-morning it seems precipitation coverage will
increase over my western zones and propagate eastward across the
Arrowhead and northwest Wisconsin this afternoon through this
evening. The RAP13 features a ribbon of 1000-1500 J/kg 1km MLCAPE
ahead of the western front overlaid with 0-6 km deep layer shear
of 20 to 35 knots. So it seems there is a potential for storm-
scale organization and perhaps some pea- to penny-size hail with
the stronger storms. I wouldn't be surprised if one or two storms
briefly produced a few stones around 1 inch in diameter.
Temperatures today will trend a few degrees cooler than Sunday
thanks to the cold front and cloud cover with the showers and
storms. The shortwave trough and cold front will move east out of
the Northland tonight. Cold air advection aloft and a
strengthening northwesterly low-level jet over Manitoba into
southern Minnesota may support continued shower and storms, but
rising 500 mb heights in the wake of the shortwave trough should
be sufficient to suppress that potential. As such I have precip
exiting to the east around 06Z Tuesday morning. Areas of fog may
develop once again.
Tuesday will bring similar temperatures. A shortwave trough will
propagate southeastward in the northwest flow aloft and another
cool front will sag south out of Ontario and Manitoba during the
day. A chance of showers and storms will return along and ahead of
the front. Models may be underforecasting 1km MLCAPE and it seems
like mid-afternoon values of 1000-1500 J/kg are possible. 0-6 km
deep layer shear of 30 to 40 knots is forecast over the area. A
few storms may be strong to severe, particularly if they remain
scattered along the front. Large hail and a few damaging wind
gusts seem the most likely threat with any storms that develop.
The showers and storms will taper off Tuesday evening from west to
east.
For the remainder of the week into the weekend temperatures will
gradually trend warmer each day. The active pattern will return
early Friday morning and persist through the weekend with several
rounds of showers and storms through Saturday night. Drier and
quieter weather with continued warmer temperatures are expected
Sunday and Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Jul 11 2022
Showers and thunderstorms will create variable conditions
throughout the afternoon and early evening. Expect occasional VFR
conditions between thunderstorms, but predominantly MVFR with
occasional IFR when thunderstorms pass through, both visibility
and ceilings. Winds will also be variable in and around
thunderstorms. Shortly after sunset, coverage and intensity of
storms will lessen, leading to VFR conditions. Additional chances
for showers and storms are possible Tuesday morning.
&&
.MARINE...
Issued at 953 AM CDT Mon Jul 11 2022
Extended the Marine Dense Fog Advisory along the North Shore
another 3 hours as webcams still suggest some dense fog just
offshore. Winds will gradually shift a bit more westerly, which
should allow for fog to move offshore and dissipate. No other
chances from the last update.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 75 58 75 51 / 70 30 50 30
INL 72 57 74 51 / 70 30 40 30
BRD 77 60 78 57 / 50 20 20 10
HYR 79 57 77 50 / 70 40 50 30
ASX 79 57 76 49 / 70 40 40 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Huyck
AVIATION...JDS
MARINE...JDS
Hazardous weather outlook, Jul 11, 6:55 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
755 AM CDT Mon Jul 11 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
755 AM CDT Mon Jul 11 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected today into this evening. A
few severe storms are possible across the Northland. The main
threats will be hail the size of quarters and damaging wind to 60
mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered thunderstorms are forecast again Tuesday
into Tuesday evening. A few storms could be severe from northwest
Wisconsin into parts of northern Minnesota. The threats include
hail to one inch in diameter and damaging wind to 60 mph.
Additional thunderstorms are possible Thursday night through
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed.
LSZ121-140>148-150-121030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
755 AM CDT Mon Jul 11 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Areas of fog will occur this morning and it may be dense in
spots...especially along the North Shore where a Dense Fog
Advisory is in effect through 10 AM.
Scattered thunderstorms are expected today into this evening.
A few severe storms are possible with hail the size of quarters
and gusty winds in excess of 40 knots the main threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered thunderstorms are forecast again Tuesday
into Tuesday evening. A few storms could be severe over portions
of the South Shore and far southwest arm of the lake. The threats
include hail to one inch in diameter and damaging wind to
50 knots.
Additional thunderstorms are possible Thursday night through
Saturday night.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 11, 10:08 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
1108 AM CDT Mon Jul 11 2022
MNZ037-WIZ001-002-111630-
Carlton/South St. Louis MN-Douglas WI-Bayfield WI-
1108 AM CDT Mon Jul 11 2022
...Strong thunderstorms will impact portions of east central Carlton,
northwestern Bayfield and central Douglas Counties through 1130 AM
CDT...
At 1104 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knife River, to near Wisconsin Point, to
near Foxboro, moving east at 45 mph. At 1040 AM CDT the Duluth
Airport observation site gusted to 41 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around.
Strong thunderstorms will be near...
Knife River around 1110 AM CDT.
Poplar around 1120 AM CDT.
Other locations in the path of these storms include Maple, Hawthorne,
Lake Nebagamon, Brule, Oulu, Port Wing and Herbster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4649 9243 4667 9206 4674 9198 4672 9195
4673 9184 4677 9166 4691 9177 4688 9184
4699 9173 4698 9165 4691 9176 4677 9165
4683 9139 4692 9121 4691 9112 4694 9108
4693 9095 4655 9134 4633 9180
TIME...MOT...LOC 1604Z 283DEG 37KT 4693 9172 4666 9199 4652 9228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LevensLocal storm report, Jul 11, 10:29 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1129 AM CDT MON JUL 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM MARINE TSTM WIND 6 SE DULUTH 46.72N 92.03W
07/11/2022 M44 MPH ST. LOUIS MN AWOS
AWOS STATION KDYT DULUTH SKY HARBOR AIRPORT.
&&
KLLLocal storm report, Jul 11, 10:41 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1141 AM CDT MON JUL 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 W CROSSLAKE 46.68N 94.14W
07/10/2022 M1.25 INCH CROW WING MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PHOTO AND
VIDEO. TIME ESTIMATED BY OBSERVER AND CROSS
REFERENCED WITH RADAR.
&&
KLLSpecial weather statement, Jul 11, 11:28 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
1228 PM CDT Mon Jul 11 2022
WIZ002>004-008-111800-
Bayfield WI-Iron WI-Ashland WI-Sawyer WI-
1228 PM CDT Mon Jul 11 2022
...Strong thunderstorms will impact portions of southeastern
Bayfield, northwestern Iron, Ashland and northeastern Sawyer Counties
through 100 PM CDT...
At 1227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashland, to near Sanborn, to Cable,
moving southeast at 40 mph. At 1220 PM CDT the Ashland Airport
observation site gusted to 36 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ashland and Sanborn around 1230 PM CDT.
Marengo and Odanah around 1235 PM CDT.
Namekagon Lake around 1240 PM CDT.
Mellen and Namekagon around 1245 PM CDT.
Other locations in the path of these storms include Gurney, Saxon,
Clam Lake and Upson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4620 9034 4596 9086 4619 9143 4639 9100
4668 9082 4661 9046 4660 9043 4657 9044
4656 9041 4653 9039 4655 9033 4654 9031
4652 9031 4652 9027 4650 9026 4651 9023
4647 9019 4646 9019
TIME...MOT...LOC 1727Z 293DEG 35KT 4660 9081 4638 9094 4622 9129
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LevensSpecial weather statement, Jul 11, 11:32 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
1232 PM CDT Mon Jul 11 2022
WIZ001-006>008-111800-
Douglas WI-Sawyer WI-Washburn WI-Burnett WI-
1232 PM CDT Mon Jul 11 2022
...A strong thunderstorm will impact portions of south central
Douglas, northern Washburn, northeastern Burnett and northwestern
Sawyer Counties through 100 PM CDT...
At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Minong, or 20 miles north of Spooner, moving east at 35
mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Minong around 1250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4608 9215 4619 9210 4614 9140 4586 9157
TIME...MOT...LOC 1732Z 284DEG 29KT 4612 9201
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LevensSpecial weather statement, Jul 11, 12:15 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
115 PM CDT Mon Jul 11 2022
WIZ003-004-007>009-111845-
Price WI-Iron WI-Ashland WI-Sawyer WI-Washburn WI-
115 PM CDT Mon Jul 11 2022
...Strong thunderstorms will impact portions of south central Iron,
east central Washburn, southern Ashland, northwestern Price and
Sawyer Counties through 145 PM CDT...
At 113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clam Lake, to near Hayward, moving east
at 45 mph. At 110 PM CDT the Hayward Airport observation site
recorded a gust of 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Clam Lake around 120 PM CDT.
Other locations in the path of these storms include Couderay, Chief
Lake on Chippewa Flowage, Chippewa Flowage West, Chippewa Flowage
East, Radisson, New Post, Park Falls, Butternut and Winter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4600 9183 4616 9106 4615 9092 4618 9092
4602 9009 4569 9123
TIME...MOT...LOC 1813Z 287DEG 40KT 4612 9096 4598 9159
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Levens